Tornadoes · United States · Indiana · 2006
F0 tornado, Griffin, Indiana, May 10, 2006
This F0 tornado ran 2.5 miles across Posey County on May 10, 2006, touching down at 5:58 PM CDT and reaching 60 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 10, 2006
- Touchdown
- 5:58 PM CDT (22:58 UTC)
- Path length
- 2.5 miles (4.0 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- County
- Posey County
- Touchdown point
- 38.200, -87.900
- Lift-off point
- 38.220, -87.870
- Record number
- 523
What the Weather Service recorded
Numerous small tree limbs were blown down in this weak tornado. The path, which was through sparsely populated open farmland, was not continuous. The parent supercell thunderstorm produced other weak tornadoes, including one in White County, Illinois just prior to this one.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
23 minutes of warning. NWS PAH issued a tornado warning for this county at 22:35 UTC, 23 minutes before the tornado touched down, in force until 23:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 13:42 UTC | 23:00 UTC | Flash Flood Watch | PAH |
| 22:35 UTC | 23:00 UTC | Tornado Warning | PAH |
| 22:59 UTC | 23:45 UTC | Tornado Warning | PAH |
| 23:01 UTC | 00:50 UTC | Tornado Watch | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 10, 2:31 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 10, 2:31 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
231 PM CDT WED MAY 10 2006
.DISCUSSION...
MAIN FOCUS WILL BE ON THIS AFTERNOON/EVENING SEVERE STORM AND
FLOODING CHANCES. ALSO MAY HAVE TO EXTEND FF.A PAST 23Z. WILL
COORDINATE AND MAKE THE CALL AT PRESS TIME.
LATEST SURFACE ANALYSIS PLACES COLD FRONT ALONG THE NORTHWEST
PERIPHERY OF THE PAH CWA. RADAR LOOPS DETECTED STORMS DEVELOPING
ALONG AND JUST AHEAD OF THE FRONT. VIS SAT LOOP INDICATES PLENTY OF
CLOUD COVER WHICH WAS CONTRIBUTING TO KEEPING INSTABILITY LOWER THAN
ORIGINALLY ANTICIPATED AT THIS TIME YESTERDAY. THUS SPC DOWNGRADED
TO A SLIGHT RISK FOR THE AREA.
THE 12Z ETA AND GFS SOUNDINGS HAS CAPES RANGING FROM 1000 AND 2000
J/KG...RESPECTIVELY. K INDICIES OF 31 SHOWALTERS RANGING FROM -1 IN
SWIN TO -6 IN SEMO. THUS INSTABILITY IS NOT ALL THAT GREAT. HOWEVER
THAT COMBINED WITH FROPA AND NEARBY SFC LOW DO THINK SLIGHT RISK IS
APPROPRIATE. THE MAIN THREAT AT HAND ATTM IS POTENTIAL FLOODING.
HAVE HAD SOME EVACUATIONS...MAINLY IN FLOOD PRONE AREAS...AND
NUMEROUS COUNTIES REPORTED AT OR NEAR BANKFULL CONDITIONS ON MOST
STREAMS...CREEKS...DITCHES...AND SMALL RIVERS.
THE NEXT PROBLEM WILL BE THURSDAY. THERE WILL BE SOME LIFT AND
LIMITED MOISTURE OVER THE AREA AS UPPER LOW MEANDERS TO THE NORTH.
EVEN THOUGH THUNDER IS QUESTIONABLE AT ALL...WITH MAJOR COLD POOL
MOVING OVERHEAD...WITH -20C AROUND 16K FEET AND WET BULB ZERO AROUND
6K FEET. ANYTHING THAT FALLS COULD CONTAIN HAIL/SLEET. SO AS PER
SWODY2 DISC OPTED TO INTRO ISOLATED THUNDER THURSDAY. AFTER THAT
ATTEMPTED TO KEEPS POPS OUT OF THE FORECAST WHERE I COULD BUT
MAINTAINING POPS WHEN BEST CHCS EXPECTED THROUGH OUT THE WEEK.
REALLY DONT THINK IT WILL RAIN DAY AND NIGHT FOR THE NEXT SEVEN
DAYS. BUT WITH TIMING WILL CONTINUE TO BE ISSUE AS UPPER LOW
MEANDERS TO THE NORTH.
AS FOR TEMPS JUST TWEAKS HERE AND THERE TO MOSTLY FOR COLLABORATION.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH UNTIL 6 PM CDT THIS AFTERNOON FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
MO...FLASH FLOOD WATCH UNTIL 6 PM CDT THIS AFTERNOON FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH UNTIL 6 PM CDT THIS AFTERNOON FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH UNTIL 6 PM CDT THIS AFTERNOON FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
KHHazardous weather outlook, May 10, 10:27 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1027 AM CDT WED MAY 10 2006 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1027 AM CDT WED MAY 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT ACROSS THE FOUR STATE AREA. THE AREA WITH THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE ACROSS WESTERN KENTUCKY. THE SEVERE WEATHER THREAT WILL DEPEND ON THE AMOUNT OF DAYTIME HEATING THAT CAN TAKE PLACE. SATELLITE SHOWS A FAIRLY LARGE AREA OF CLOUD COVER OVER MUCH OF THE REGION. HOWEVER...SOME THIN SPOTS IN THE CLOUDS WERE OBSERVED. THE FOCUS FOR POTENTIALLY SEVERE THUNDERSTORMS WILL BE WITH A COLD FRONT MOVING ACROSS THE REGION...AND UPPER LEVEL ENERGY FORECAST TO MOVE FROM THE SOUTHERN PLAINS THIS MORNING ACROSS THE MID MISSISSIPPI AND LOWER OHIO VALLEY REGIONS THIS AFTERNOON. THE PRIMARY HAZARDS WILL BE HAIL AND STRONG WINDS. HEAVY RAIN IS ALSO A CONCERN. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FOUR STATE AREA THROUGH 6 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY TONIGHT.
In the hours before
Local storm report, May 10, 5:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT WED MAY 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TORNADO EVANSVILLE 37.98N 87.54W
05/10/2006 VANDERBURGH IN TRAINED SPOTTER
TORNADO BRIEFLY TOUCHED DOWN IN LANDFILL ON NORTH SIDE OF
EVANSVILLE. TRACKED NORTHEAST THROUGH A CLUMP OF TREES
CAUSING DEBRIS...LIFTED FOR 3 MINUTES AND THEN BREIFLY
TOUCHED DOWN AGAIN IN AN OPEN FIELD.
&&
SMITTYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
11.0 hours before the tornado, 224 km from the path. May 10, 2006.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -129 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
Lincoln, IL (KILX), 00:00Z
1.0 hours after it, 224 km from the path. May 11, 2006.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -34 J/kg
- Surface CAPE
- 249 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.4 K/km
The radar
The Evansville,IN radar (KVWX), 15 km away, was scanning. The volume nearest the touchdown began at 22:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:08 UTC | TORNADO | Evansville | Vanderburgh, IN | TORNADO BRIEFLY TOUCHED DOWN IN LANDFILL ON NORTH SIDE OF EVANSVILLE. TRACKED NORTHEAST THROUGH A CLUMP OF TREES CAUSING DEBRIS...LIFTED FOR 3 MINUTES AND THEN BREIFLY TOUCHED DOWN AGAIN IN AN OPEN FIELD. |
| 23:08 UTC | FUNNEL CLOUD | 3 N Poseyville | Gibson, IN | |
| 23:08 UTC | TORNADO | 2 S Lynnville | Warrick, IN | BRIEF TOUCHDOWN ALONG STATE ROUTE 61 JUST SOUTH OF COMMUNITY. |
| 23:25 UTC | FUNNEL CLOUD | Lynnville | Warrick, IN | FUNNEL CLOUD DROPPED TO TREE LEVEL WHICH BLEW OFF TOPS AND THREW MODERATE DEBRIS INTO POWER LINES JUST EAST OF COMMUNITY ON STATE ROUTE 68. |
| 23:25 UTC | TORNADO 0 | Lynnville | Warrick, IN | FUNNEL CLOUD DROPPED TO TREE LEVEL WHICH BLEW OFF TOPS AND THREW MODERATE DEBRIS INTO POWER LINES JUST EAST OF COMMUNITY ON STATE ROUTE 68. ...CORRECTED TO CHANGE TYPE OF EVENT FROM FUNNEL CLOUD TO TORNADO... |
| 23:35 UTC | FUNNEL CLOUD | Fort Branch | Gibson, IN | EVENT OCCURRED OVER COUNTY HIGH SCHOOL. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of May 10, 2006
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 10 | 1:40 AM CDT | F1 | Okmulgee, OK | 0.5 | 75 | $70,000 | ||
| May 10 | 10:03 AM CDT | F0 | Dallas, AR | 3.5 | 25 | |||
| May 10 | 3:40 PM EDT | F0 | Kalamazoo, MI | 0.1 | 20 | |||
| May 10 | 2:44 PM CDT | F1 | Marengo, AL | 2.6 | 150 | $20,000 | ||
| May 10 | 4:27 PM CDT | F2 | Catahoula Parish, LA | 8.0 | 250 | $250,000 | ||
| May 10 | 4:35 PM CDT | F0 | Victoria, TX | 0.5 | 75 | |||
| May 10 | 4:35 PM CDT | F0 | Tensas Parish, LA | 2.0 | 50 | $60,000 | ||
| May 10 | 4:59 PM CDT | F0 | Fort Bend, TX | 0.2 | 20 | $2,000 | ||
| May 10 | 5:03 PM CDT | F0 | Adams, LA to MS | 5.0 | 50 | |||
| May 10 | 5:08 PM CDT | F0 | Vanderburgh, IN | 5.2 | 75 | |||
| May 10 | 6:20 PM EDT | F0 | Highland, OH | 0.5 | 30 | $30,000 | ||
| May 10 | 5:40 PM CDT | F0 | White, IL | 2.5 | 50 | |||
| May 10 | 5:49 PM CDT | F2 | Jefferson, MS | 7.0 | 440 | $120,000 | ||
| May 10 | 6:08 PM CDT | F0 | Warrick, IN | 0.2 | 50 | $2,000 | ||
| May 10 | 6:08 PM CDT | F0 | Clarke, AL | 0.1 | 30 | $10,000 | ||
| May 10 | 6:17 PM CDT | F0 | Warrick, IN | 0.2 | 50 | $1,000 | ||
| May 10 | 6:22 PM CDT | F0 | Gibson, IN | 2.7 | 50 | |||
| May 10 | 6:34 PM CDT | F0 | Kenedy, TX | 0.1 | 20 | |||
| May 10 | 6:49 PM CDT | F1 | Dubois, IN | 1.4 | 100 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.